New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

ceebee
Regular Member


Date Joined Dec 2006
Total Posts : 401
   Posted 11/4/2007 8:59 PM (GMT -7)   
I was diagnosed two weeks ago. By the time I got to the er my blood sugar was 787 and A1C is 15.2. My doctor said he never saw one so high. Actually, I saw a new doctor as my old one wasn't listening to me and running no tests or anything. The new doctor sent me to er from his office. I believe he saved my life. Now I am wondering should he handle my care or a specialist? I could use any help anyone can give me.

Thanks

LanieG
Forum Moderator


Date Joined Nov 2006
Total Posts : 5403
   Posted 11/4/2007 9:22 PM (GMT -7)   
Hi ceebee, good grief, thank goodness this doctor did send you to the ER. What medication does the doctor have you on now? What are your blood sugar numbers? If your blood sugar levels are good now, there might not be a need to seek out a specialist. If you are having problems controlling the blood sugar and are having complications related to diabetes and feel a specialist could help you better, then maybe you should see an endocrinologist. Maybe there are other factors involved, too: other medications or conditions that aggravate the diabetes or symptoms. But I feel if your numbers are controlled, then you might do as well with this doctor you have now. I'm sure other members will be along with their advice too, so check back, ok? Welcome!
Lanie
forum moderator - diabetes
"pre-diabetic" controlled so far by diet and exercise
following low/no carb diet, no meds


ceebee
Regular Member


Date Joined Dec 2006
Total Posts : 401
   Posted 11/4/2007 10:52 PM (GMT -7)   
I am on metformin 1000mg before breakfast and dinner and lantus vial100ml 28 units at 8:30pm. Then I check blood 4 times ady and if over 250, take 5 units novalog 100ml. I have been 80 to 186 so no novalog so far. I also have asthma and on meds for that.

tutorgirl
Regular Member


Date Joined Aug 2007
Total Posts : 235
   Posted 11/5/2007 8:16 AM (GMT -7)   
Hi, Ceebee and welcome. With your asthma are you also on a steroid? Be aware that if you are that will also raise your blood sugar. As far as seeing an Endo feel your doc out for awhile, and see how you like his treatment and his philosophy about treating diabetes. Ask lots of questions both of him and here. We aren't doctors by any stretch, but there is a lot of experience and knowledge on this forum. I've been with my doc, an internist, for the 11 years I have been diagnosed, and she caught it at the beginning stages with a yeast infection simply because we knew my family history. But we are starting to differ on how I want it treated so am looking for an endo...actually have found one but she's on maternity leave 'til February so have to wait for an appointment. The biggest thing is your comfort level with your doctor. Keep checking back with us!! We're here for you.
===================
>Karen<
~Forum Moderator/Diabetes~


gelchick
Regular Member


Date Joined Aug 2006
Total Posts : 477
   Posted 11/5/2007 8:32 AM (GMT -7)   

Hi ceebee

When I was diagnosed about 15 months ago- my A1c was 15.0 and my average fasting blood sugar was 456. My doctor sent me home with a meter and drug samples. Today my A1c is 5.0 ( for the past 6 months) and my fasting blood sugar runs in the high 80's or low 90's - normal range, so there is light at the end of your tunnel. Steroid medicines raise your blood sugar a lot. I'm sure your doctor can find meds that aren't steroid based - and that could help your sugar levels come down too.  For me, diet and exercise along with metformin and Januvia have allowed me to have the good results I enjoy today.

 

Good luck to you- and keep coming back with your questions!

sandy


I just want to live happily ever after-every now and then. Jimmy Buffett


ceebee
Regular Member


Date Joined Dec 2006
Total Posts : 401
   Posted 11/5/2007 10:15 AM (GMT -7)   
Thanks for all the support:) I have a question about weight. I dropped 30 pounds the month before I was diagnosed. Now, I have lost 13 pounds since Thursday. I did bloat with water weight in hospital and gained mega on prednisone too. and don't mind losing the weight and maybe 30 pounds more...but is this normal or aren't I eating enough? I am getting off prednisone now and have 2 more days to go. I am worried about morning sugars getting too low when I am off as I test 80 most mornings. I see the doctor Thursday. gelchick, what is januvia? I also had yeast infection for 3 months that wouldn't clear. My Mom and her 12 siblings all got type 2 diabetes and my sister died at 49 from it with many complications including amputations and strokes. So, this is scary for me but makes me determined to get this under control. My new doctor is on maternity leave also and I see a doctor covering for her and maybe not the same doctor each time which worries me also. Thanks again. I appreciate all the help.

PS My best friend also got diagosed a week after me.

gelchick
Regular Member


Date Joined Aug 2006
Total Posts : 477
   Posted 11/5/2007 4:29 PM (GMT -7)   

ceebee,

When your numbers are that high you tend to lose weight. Your blood is very thick with sugar molecules that are attached to your red blood cells. Your insulin resistance is very high- the result is that all of the sugar is in your blood, needed glucose cannot get into your cells to meet your energy needs, so your body thinks it is starving and starts to digest your muscles and fat reserves to meet that need - you lose weight even though you may be eating a lot of food.  Once your numbers start to come down, and stay down-you will stop losing weight so rapidly. In fact, as your cells begin to permit the entry of nutrient glucose again, you may even regain some of that weight.

Prednisone will tend to bloat you- so you should lose that water weight as the drug leaves your system.

Since your numbers have been so high, you may feel really awful ( shaky, sweaty, nervous, maybe even mean and nasty) when you drop down to more normal numbers. A normal range for non-diabetics is 65-99, so you are in no medical danger- even though you may feel gross. My blood sugars are almost always in the 70-90 range now, and I feel great.

Januvia is a newer oral medicine for type 2 diabetics. It helps us to make better use of the insulin that we make. It has helped me to maintain stable numbers in a non-diabetic range- whether I eat a few too many carbs or exercise too vigorously - I am always stable, and always in-range. It is a great drug for me! No side effects or weight gain for me either.

I'm sure you're going to be doing great soon- patience and persistence go a long way towards gaining and maintaining control!

sandy

 

 



I just want to live happily ever after-every now and then. Jimmy Buffett

New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, December 06, 2016 2:51 PM (GMT -7)
There are a total of 2,733,707 posts in 301,145 threads.
View Active Threads


Who's Online
This forum has 151278 registered members. Please welcome our newest member, northerner.
398 Guest(s), 17 Registered Member(s) are currently online.  Details
cupcakespinkgal, Alcie, ewafromwarsaw, KAR90, Rikky1, northerner, NiceGuyEddie, Tick41, Hoshie, Huddie, pmm73, maria2016, FL, Hilander64, snowboat, gilly2, julymorning


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer